Alert archive / Minnesota / Special Weather Statements in 2016

Special Weather Statement, NWS Twin Cities, MN

April 21, 2016Nicollet County, Minnesota

NWS Twin Cities, MN issued this special weather statement at Apr 21, 2016, 4:15 PM CDT for Nicollet County, Minnesota. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 21, 2016, 4:15 PM CDT (21:15 UTC)
Expired
Apr 21, 2016, 5:00 PM CDT
In force
45 min
Issued by
NWS Twin Cities, MN

County Nicollet County, MN

The radar

The Minneapolis radar (KMPX), 90 km from the middle of the area, began a volume at 21:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 9.3 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2016-04-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 11 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2016-04-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
11 J/kg
Mixed-layer CIN
-141 J/kg
Mixed-layer LCL
657 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
36 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

985 
WWUS83 KMPX 212115
SPSMPX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
415 PM CDT THU APR 21 2016

MNZ075-083-212200-
NICOLLET-BLUE EARTH-
415 PM CDT THU APR 21 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN BLUE EARTH AND
CENTRAL NICOLLET COUNTIES...

AT 415 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR KLOSSNER...OR 7
MILES NORTHEAST OF NEW ULM...MOVING SOUTHEAST AT 15 MPH.

FUNNEL CLOUDS ARE ALSO POSSIBLE WITH THIS STORM AS THEY HAVE BEEN
REPORTED ACROSS PORTIONS OF SOUTHERN MINNESOTA. 

PEA SIZE HAIL IS ALSO POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
NEW ULM...NICOLLET...COURTLAND...JUDSON AND KLOSSNER. 

THIS INCLUDES U.S. HIGHWAY 14 BETWEEN MILE MARKERS 107 AND 124.
 
LAT...LON 4410 9437 4426 9437 4427 9442 4438 9445
      4446 9432 4446 9429 4422 9410 4406 9436
TIME...MOT...LOC 2115Z 325DEG 11KT 4438 9435 

$$

JLT

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Apr 21, 3:54 PM CDT, 21 minutes earlier.

Area forecast discussion, Apr 21, 3:54 PM CDT, 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
354 PM CDT THU APR 21 2016

.SHORT TERM...(THIS EVENING THROUGH FRIDAY)
ISSUED AT 355 PM CDT THU APR 21 2016

SCATTERED SHOWERS WILL CONTINUE THROUGH EARLY EVENING ACROSS MN
AND WEST CENTRAL WI...AND LOOKING AT CURRENT RADAR TRENDS...SOME
SMALL HAIL AND ISOLATED LIGHTNING CANNOT BE RULED OUT WITH THE
STRONGER SHOWERS. SHOWERS SHOULD COMPLETELY END BY 8-9 PM AS A
BROAD SURFACE LOW AND ASSOCIATED COLD FRONT MOVE SOUTHEAST OF OUR
AREA. BREEZY NORTHERLY WINDS WITH GUSTS TO 20-25 MPH WILL OCCUR
THROUGH TONIGHT BEHIND THE FRONT...ADVECTING MUCH COOLER AIR INTO
OUR AREA. LOWS TONIGHT ARE EXPECTED TO RANGE FROM THE MID 30S
ACROSS WEST CENTRAL WI TO THE LOWER 40S IN SOUTHERN MN.

WINDS AND CLOUD COVER WILL DECREASE BY FRIDAY MORNING AS HIGH
PRESSURE MOVES INTO OUR AREA. DESPITE THE MOSTLY CLEAR
SKIES...NORTHEASTERLY FLOW THROUGH THE EARLY AFTERNOON SHOULD KEEP
HIGH TEMPERATURES FAIRLY COOL...RANGING FROM THE UPPER 50S EAST TO
THE MID 60S IN WESTERN MN.

.LONG TERM...(FRIDAY NIGHT THROUGH THURSDAY)
ISSUED AT 355 PM CDT THU APR 21 2016

FRIDAY NIGHT THROUGH SATURDAY AFTERNOON WILL REMAIN DRY...AS OUR
AREA WILL BE LOCATED BETWEEN AN UPPER LEVEL JET ACROSS ONTARIO AND
AN UPPER LEVEL RIDGE OVER THE NORTHERN PLAINS. FRIDAY NIGHT WILL
BE ANOTHER COOL NIGHT UNDER MOSTLY CLEAR SKIES AND LIGHT EASTERLY
WINDS...BUT MUCH WARMER TEMPS WILL RETURN SATURDAY AS SOUTH-
SOUTHEASTERLY WINDS INCREASE TO THE EAST OF A STRENGTHENING
SURFACE LOW IN THE NORTHERN PLAINS. HIGHS IN THE MID-UPPER 70S
WILL BE POSSIBLE ACROSS WESTERN MN ON SATURDAY.

RAIN CHANCES WILL INCREASE SATURDAY NIGHT THROUGH SUNDAY...ALONG
WITH THE POTENTIAL FOR SOME SCATTERED THUNDERSTORMS. THE
AFOREMENTIONED STRONG SURFACE LOW WILL SLOWLY SLIDE EASTWARD
THROUGH SOUTH DAKOTA...WITH A WARM FRONT MOVING NORTHEASTWARD
THROUGH SOUTHERN MN ON SATURDAY NIGHT. SOME ELEVATED INSTABILITY
IS POSSIBLE...ALTHOUGH MODELS ARE ONLY SHOWING MODEST CAPE VALUES
AROUND OR LESS THAN 500 J/KG FROM THIS TIME THROUGH SUNDAY. SO
SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED THROUGHOUT OUR
CWA DURING THIS PERIOD...WITH THE BEST CHANCE OF STORMS ACROSS
WESTERN AND SOUTHERN MN...BUT THE MODEST INSTABILITY SUGGESTS THAT
SEVERE WEATHER IS NOT LIKELY AT THIS TIME.

EARLY NEXT WEEK...SCATTERED SHOWERS WILL LIKELY CONTINUE THROUGH
MONDAY...THOUGH ANY CHANCE FOR THUNDERSTORMS SHOULD END AS THE LOW
WEAKENS AND MOVES TO OUR SOUTH ACROSS IOWA...AND WE REMAIN UNDER
COOLER NORTHEASTERLY FLOW. AS THE LOW CONTINUES TO SLIDE
SOUTHEASTWARD...LOWS MONDAY NIGHT WILL DROP INTO THE 30S AND A
RAIN/SNOW MIX WILL BE POSSIBLE ACROSS CENTRAL MN AND NORTHWEST WI.
PRECIPITATION WILL END BY TUESDAY MORNING...ALTHOUGH MORE RAIN IS POSSIBLE
WEDNESDAY INTO THURSDAY MORNING AS ANOTHER LOW MOVES JUST TO OUR
SOUTH. COOLER THAN AVERAGE TEMPERATURES WILL PERSIST FROM TUESDAY
THROUGH THURSDAY...WITH HIGHS IN THE 50S AND LOWS IN THE UPPER 30S
AND 40S EXPECTED DURING THIS PERIOD.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z FRIDAY AFTERNOON)
ISSUED AT 1205 PM CDT THU APR 21 2016

A WEAK FRONT/CONVERGENCE ZONE FROM WC WI...SW ACROSS THE TWIN
CITIES...TO NEAR MANKATO HAS MOVED LITTLE OVER THE PAST 6
HRS...AND WILL KEEP MVFR/IFR VSBYS/CIGS NEAR THE VICINITY OF THIS
WEAK FRONT AS IT SLOWLY MOVES SOUTHEAST. IN ADDITION...SCATTERED
SHOWERS WILL FORM IN AN AREA THAT CLEARED THIS MORNING IN PARTS OF
CENTRAL/SOUTHERN MN. THESE SHOWERS WILL BE SHORT LIVED AND WILL
DISSIPATE TOWARD SUNSET. A BRIEF PERIOD OF 2-4SM IN SHRA/S IS
POSSIBLE THIS AFTN. MVFR CIGS MAY REDEVELOP LATER THIS EVENING AS
WINDS CONTINUE FROM THE N/NE AND GUSTY.

KMSP...

CONFIDENCE IN THE CONTINUED MVFR CIGS THRU THE EARLY AFTN 18-20Z
IS HIGH DUE TO THE PROXIMITY OF THE FRONT SLOWLY MOVING SE THIS
AFTN. SCATTERED SHOWERS WILL BRIEFLY LOWER VSBY TO IFR AT
TIMES THRU THE AFTN...BUT ONLY LASTING 5-10 MINS.

/OUTLOOK FOR KMSP/

FRI AFTN...VFR. WIND ENE 5 KTS.
SAT...VFR. MVFR/-SHRA PSBL IN THE AFTN/EVE. WIND ESE 10KTS.
SUN...MVFR/IFR EXPECTED WITH -SHRA/TS. WIND SE 10-15KTS.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
&&

SHORT TERM...ADL
LONG TERM...ADL
AVIATION...JLT
Hazardous weather outlook, Apr 21, 12:12 PM CDT, 4 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1212 PM CDT THU APR 21 2016

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
221715-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
1212 PM CDT THU APR 21 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MINNESOTA...EAST CENTRAL MINNESOTA...SOUTH CENTRAL MINNESOTA...
SOUTHEAST MINNESOTA...SOUTHWEST MINNESOTA...WEST CENTRAL
MINNESOTA...NORTHWEST WISCONSIN AND WEST CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE OF THUNDERSTORMS SATURDAY NIGHT THROUGH
SUNDAY NIGHT...AND TUESDAY NIGHT AND WEDNESDAY.
SEVERE WEATHER IS NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Apr 21, 3:21 PM CDT, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
321 PM CDT THU APR 21 2016

MNZ044-045-050>053-058>063-065>070-073>078-082>085-091>093-
WIZ014>016-023>028-212230-
MILLE LACS-KANABEC-BENTON-SHERBURNE-ISANTI-CHISAGO-MEEKER-WRIGHT-
HENNEPIN-ANOKA-RAMSEY-WASHINGTON-RENVILLE-MCLEOD-SIBLEY-CARVER-
SCOTT-DAKOTA-REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-
WATONWAN-BLUE EARTH-WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-
BARRON-RUSK-ST. CROIX-PIERCE-DUNN-PEPIN-CHIPPEWA-EAU CLAIRE-
INCLUDING THE CITIES OF...PRINCETON...MORA...FOLEY...ELK RIVER...
CAMBRIDGE...CENTER CITY...LITCHFIELD...MONTICELLO...MINNEAPOLIS...
BLAINE...ST PAUL...STILLWATER...OLIVIA...HUTCHINSON...GAYLORD...
CHASKA...SHAKOPEE...HASTINGS...REDWOOD FALLS...NEW ULM...
ST PETER...LE SUEUR...FARIBAULT...RED WING...ST JAMES...MANKATO...
WASECA...OWATONNA...FAIRMONT...BLUE EARTH...ALBERT LEA...
OSCEOLA...RICE LAKE...LADYSMITH...HUDSON...RIVER FALLS...
PRESCOTT...MENOMONIE...DURAND...CHIPPEWA FALLS...EAU CLAIRE
321 PM CDT THU APR 21 2016

WIDELY SCATTERED SHOWERS WILL AFFECT MUCH OF CENTRAL AND SOUTH
CENTRAL MINNESOTA AND WEST CENTRAL WISCONSIN THIS AFTERNOON.
ATMOSPHERIC CONDITIONS WILL BE CONDUCIVE TO THE POTENTIAL FOR
BRIEF HIGH LEVEL FUNNEL CLOUDS WITH THESE SHOWERS THIS AFTERNOON.
HOWEVER...THESE FUNNEL CLOUDS ARE NOT EXPECTED TO TOUCH DOWN.
Special weather statement, Apr 21, 3:46 PM CDT, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
346 PM CDT THU APR 21 2016

MNZ082-212130-
WATONWAN-
346 PM CDT THU APR 21 2016

...A STRONG THUNDERSTORM WILL AFFECT WESTERN WATONWAN COUNTY...

AT 344 PM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER SVEADAHL...OR 21
MILES NORTHEAST OF WINDOM...MOVING SOUTHEAST AT 15 MPH.

FUNNEL CLOUDS ARE ALSO POSSIBLE WITH THIS STORM AS THEY HAVE
BEEN REPORTED IN MCLEOD COUNTY IN THE PAST HOUR.

PEA SIZE HAIL IS POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ST. JAMES...BUTTERFIELD...SOUTH BRANCH...ODIN...SVEADAHL AND ECHOLS.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4385 9480 4400 9486 4402 9486 4411 9467
      4411 9461 4385 9453
TIME...MOT...LOC 2044Z 325DEG 11KT 4403 9474

JLT
Special weather statement, Apr 21, 3:54 PM CDT, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
354 PM CDT THU APR 21 2016

MNZ074-082-212145-
WATONWAN-BROWN-
354 PM CDT THU APR 21 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN WATONWAN AND
SOUTHEASTERN BROWN COUNTIES...

AT 353 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR SEARLES...OR
NEAR NEW ULM...MOVING SOUTHEAST AT 15 MPH.

FUNNEL CLOUDS ARE ALSO POSSIBLE WITH THIS STORM AS THEY HAVE BEEN
REPORTED IN BROWN COUNTY IN THE PAST HOUR.

PEA SIZE HAIL IS POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
NEW ULM...MADELIA...HANSKA...LA SALLE...GROGAN...SEARLES AND ST JAMES
AIRPORT.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4392 9455 4426 9466 4430 9443 4405 9436
TIME...MOT...LOC 2053Z 325DEG 11KT 4425 9450

JLT
Special weather statement, Apr 21, 4:15 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
415 PM CDT THU APR 21 2016

MNZ075-083-212200-
NICOLLET-BLUE EARTH-
415 PM CDT THU APR 21 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN BLUE EARTH AND
CENTRAL NICOLLET COUNTIES...

AT 415 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR KLOSSNER...OR 7
MILES NORTHEAST OF NEW ULM...MOVING SOUTHEAST AT 15 MPH.

FUNNEL CLOUDS ARE ALSO POSSIBLE WITH THIS STORM AS THEY HAVE BEEN
REPORTED ACROSS PORTIONS OF SOUTHERN MINNESOTA.

PEA SIZE HAIL IS ALSO POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
NEW ULM...NICOLLET...COURTLAND...JUDSON AND KLOSSNER.

THIS INCLUDES U.S. HIGHWAY 14 BETWEEN MILE MARKERS 107 AND 124.

LAT...LON 4410 9437 4426 9437 4427 9442 4438 9445
      4446 9432 4446 9429 4422 9410 4406 9436
TIME...MOT...LOC 2115Z 325DEG 11KT 4438 9435

JLT

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 21, 3:46 PM CDTSpecial Weather StatementMPXWatonwan44 min
Apr 21, 3:54 PM CDTSpecial Weather StatementMPXWatonwan51 min
Apr 21, 4:21 PM CDTSpecial Weather StatementMPXAnoka24 min
Apr 21, 4:46 PM CDTSpecial Weather StatementMPXHennepin29 min
Apr 21, 5:08 PM CDTSpecial Weather StatementMPXHennepin22 min
Apr 21, 5:33 PM CDTSpecial Weather StatementMPXHennepin27 min
Apr 21, 5:49 PM CDTSpecial Weather StatementMPXDakota26 min
Apr 21, 5:55 PM CDTSpecial Weather StatementMPXScott35 min
Apr 21, 6:01 PM CDTSpecial Weather StatementMPXNicollet29 min
Apr 21, 6:02 PM CDTSpecial Weather StatementMPXWashington28 min

Nearby

Special Weather Statements in Minnesota, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.